Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 13, 2008, 2:54 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2008, 2:54 PM MDT (20:54 UTC)
- Expired
- Jul 13, 2008, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 44 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 132054 FFWEPZ NMC035-132345- /O.NEW.KEPZ.FF.W.0016.080713T2054Z-080713T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 254 PM MDT SUN JUL 13 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 545 PM MDT * AT 246 PM MDT...FLASH FLOODING WAS LIKELY FROM A THUNDERSTORM OVER THE WARNED AREA...INCLUDING THE BURN SCAR SOUTH OF MESCALERO. ADDITIONAL RAINFALL AMOUNTS OF NEARLY AN INCH ALREADY HAS FALLEN IN THE BURN SCAR...WITH UP TO TWO TO THREE INCHES FURTHER SOUTH NEAR WEED AND SUNSPOT. ANOTHER TWO TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. A LARGE CLUSTER OF THUNDERSTORMS EXISTS FROM NEAR A TIMBERON TO PINON LINE NORTH TO OTERO - LINCOLN COUNTY LINE AND FURTHER NORTH WELL INTO LINCOLN COUNTY. THESE STORMS SHOW LITTLE MOVEMENT...SO REPEAT RAINS OVER ANY PARTICULAR LOCATION IN THE WARNED AREA ARE LIKELY. LAT...LON 3330 10584 3329 10539 3262 10539 3264 10581 $$ WOA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:20 PM MDT, 34 minutes earlier.
Area forecast discussion, Jul 13, 2:20 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT SUN JUL 13 2008
.SYNOPSIS...
VERY MOIST AND UNSTABLE AIR OVER FAR WEST TEXAS AND SOUTHERN NEW
MEXICO WILL ALLOW DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS EVENING AND TONIGHT. THESE STORMS WILL PRODUCE
HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING. A WEAK DISTURBANCE
NOW OVER SOUTHEASTERN ARIZONA WILL MOVE ACROSS CENTRAL NEW MEXICO
TONIGHT...TRIGGERING ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN
TONIGHT INTO MONDAY.
&&
.DISCUSSION...
WEAK FRONT STALLED TO THE SOUTH WILL MIX OUT AND REFORM FARTHER
NORTH BY THIS EVENING. VERY DEEP LAYER OF MOIST AND UNSTABLE
AIR...GOOD OVERRUNNING PATTERN...AND DAYTIME HEATING WILL ALL
CONTRIBUTE TO AN ACTIVE EVENING ACROSS THE CWA...MAINLY WEST AND
NORTH. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN TO CONTINUE THIS EVENING FROM THE GILA EASTWARD ACROSS SIERRA
COUNTY AND INTO THE SACS. A WEAK DISTURBANCE NOW IN SOUTHEAST
ARIZONA IS PROGGED TO MOVE ACROSS CENTRAL NEW MEXICO TONIGHT INTO
MONDAY MORNING. THIS WILL GENERATE ADDITIONAL SHOWERS AND
THUNDERSTORMS ACROSS THE CWA...INCLUDING SOUTHERN COUNTIES AND FAR
WEST TEXAS. THAT HIGH PRESSURE ALOFT OVER SOUTHERN TEXAS WILL
DRIFT SLOWLY WEST INTO NORTHERN CHIHUAHUA BY TUESDAY...THEN
FARTHER WEST TO NORTHERN BAJA BY THURSDAY. PREVIOUS MODEL RUNS
KEPT THAT HIGH PRESSURE FARTHER NORTH...WHICH WOULD HAVE BROUGHT
SLIGHTLY DRIER AIR OVER THE REGION WITH A DECREASE IN THUNDERSTORM
ACTIVITY. TRACK INDICATED ON THE CURRENT MODEL RUNS WILL ALLOW A
DEEP LAYER OF MOIST AIR TO REMAIN OVER THE REGION THROUGH THE
WEEK...AND ALSO ALLOW WEAK UPPER LEVEL DISTURBANCES MOVING THROUGH
THE WESTERLIES TO DIP FAR ENOUGH SOUTH TO AFFECT OUR AREA. WILL
NOT JUMP ON THIS SOLUTION AND INCREASE POPS BASED ON ONE RUN...BUT
HAVE MADE SOME MINOR UPWARD ADJUSTMENTS IN THE GILA AND ACROSS THE
NORTH INTO THE SACCRAMENTO MOUNTAINS. SINCE ADDED CLOUD COVER WITH
THIS PATTERN WOULD LIKELY KEEP AFTERNOON TEMPS NEAR TO A LITTLE
BELOW NORMAL THE NEXT FEW DAYS...HAVE ADJUSTED TEMP GRIDS DOWNWARD
ONLY ONE OR TWO DEGREES.
&&
.AVIATION...VALID 14/00Z-15/00Z...
A MOIST UNSTABLE AIR MASS REMAINS IN PLACE OVER THE ENTIRE CWA WITH A
WEAK BACKDOOR FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN NEW MEXICO.
MINOR DISTURBANCE IN THE UPPER ATMOSPHERE WILL MOVE WEST TO EAST
ACROSS THE AREA DURING THE NEXT 24 HOURS SETTING OFF ROUNDS OF
CONVECTION WITH LOCALLY HEAVY RAIN AND LOW AREA FLOODING ESPECIALLY
FROM 00-15Z. CONDITIONS GENERALLY SCT LOW CLDS 3-5K AGL WITH BKN TO
OVC MID/HI DECKS ABOVE 10K AGL. CONDITIONS MVFR TO IFR IN TSTMS WITH
CIGS 2-3K OVC AGL AND OUTFLOW WINDS TO 30KTS NEAR STORMS. POTENTIAL
CB TOPS TO 49K AGL.
&&
.FIRE WEATHER...
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE AND WILL BE
PERTURBED AT TIMES WITH THE REMAINS OF A WEAK STATIONARY FRONTAL
BOUNDARY AND MINOR UPPER LEVEL DISTURBANCES OVER SOUTHERN NEW MEXICO
AND FAR WEST TEXAS THROUGH MONDAY. GOOD CHANCES FOR WETTING RAIN AND
A MODERATE TO HIGH RISK FOR FLOODING/FLASH FLOOD IN LOW LYING AREAS
WILL PERSIST INTO TONIGHT AND EARLY MONDAY. HIGH PRESSURE ALOFT WILL
START TO MOVE AND REBUILD OVER SOUTHERN NEW MEXICO TUESDAY...BRINGING
SLIGHTLY WARMER TEMPERATURES ACROSS THE REGION. THAT HIGH PRESSURE
MAY ALSO BRING A SLIGHT DECREASE IN SHOWERS AND THUNDERSTORMS FROM
TUESDAY THROUGH FRIDAY WITH A MORE TYPICAL SUMMER SCENARIO THAT WOULD
SEE THUNDERSTORMS DEVELOPING OVER MOUNTAINS BY EARLY AFTERNOON AND
MOVING INTO LOWER DESERTS BY LATE AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 69 91 72 94 73 / 50 30 30 20 20
SIERRA BLANCA TX 62 85 65 92 66 / 40 20 30 20 20
LAS CRUCES 66 90 69 94 70 / 50 30 30 20 20
ALAMOGORDO 62 87 65 90 66 / 50 40 40 20 20
CLOUDCROFT 48 67 51 68 52 / 50 50 40 30 30
TRUTH OR CONSEQUENCES 62 85 65 90 66 / 60 40 40 20 20
SILVER CITY 57 81 60 82 61 / 80 40 30 30 30
DEMING 63 88 66 92 67 / 60 30 30 20 20
LORDSBURG 64 88 67 93 68 / 80 30 30 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ022-023-
030>032.
TX...NONE.
&&
21/20Hazardous weather outlook, Jul 13, 11:48 AM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1148 AM MDT SUN JUL 13 2008 NMZ022>025-030>032-TXZ055-056-141800- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1148 AM MDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY MOIST AIR OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY AND TONIGHT. SOME OF THESE STORMS WILL PRODUCE HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE MONDAY WITH THE CHANCE FOR HEAVY RAIN AND FLOODING. THUNDERSTORM ACTIVITY WILL DIMINISH TUESDAY INTO THE END OF THE WEEK AS HIGH PRESSURE BUILDS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR TO LOCAL LAW ENFORCEMENT.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:38 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Luna | 3 hr |
| Jul 12, 7:15 PM MDT | Flash Flood Warning | EPZ | Grant, Luna | 90 min |
| Jul 13, 7:36 AM MDT | Flash Flood Watch | EPZ | 22 hr | |
| Jul 13, 12:48 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Sierra | 6 hr |
| Jul 13, 12:59 PM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
| Jul 13, 3:19 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 13, 3:49 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.